Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 113, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 2015, 2:01 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2015, 2:01 PM CDT (19:01 UTC)
- Expired
- Jun 23, 2015, 2:18 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
484
WUUS53 KTOP 231901
SVRTOP
KSC117-131-231930-
/O.NEW.KTOP.SV.W.0113.150623T1901Z-150623T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT TUE JUN 23 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN NEMAHA COUNTY IN NORTHEASTERN KANSAS...
NORTHEASTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 230 PM CDT
* AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEATTIE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AXTELL...BEATTIE...SUMMERFIELD AND BAILEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3978 9613 3980 9642 4000 9656 4000 9609
TIME...MOT...LOC 1901Z 272DEG 30KT 3993 9647
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
084
WWUS53 KTOP 231918
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
218 PM CDT TUE JUN 23 2015
KSC117-131-231926-
/O.CAN.KTOP.SV.W.0113.000000T0000Z-150623T1930Z/
NEMAHA-MARSHALL-
218 PM CDT TUE JUN 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN MARSHALL COUNTY
UNTIL 530 PM CDT.
LAT...LON 3978 9613 3980 9642 4000 9656 4000 9609
TIME...MOT...LOC 1913Z 272DEG 30KT 3993 9630
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:21 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 23, 12:21 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1221 PM CDT TUE JUN 23 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 323 AM CDT TUE JUN 23 2015 AN UPPER LEVEL RIDGE CONTINUED TO B CENTERED ACROSS THE SOUTHERN PLAINS AND EXTEND WEST INTO THE SOUTHWEST US. A NEARLY ZONAL MID AND UPPER LEVEL JET EXTENDED ACROSS THE NORTHERN AND CENTRAL PLAINS. A SURFACE COLD FRONT HAS PUSHED SOUTH OF THE CWA AND WAS LOCATED FROM NORTH OF CNU AND EXTENDED WEST-SOUTHWEST TO SOUTH OF P28, THEN WEST TO NORTH OF LBL. THIS FRONT WILL BECOME STATIONARY THROUGH THE MORNING HOURS AND SLOWLY MOVE NORTH THROUGH THE DAY TUESDAYS. ONCE AGAIN THE MODEL SOLUTIONS DIFFER ON QPF ACROSS THE CWA AND MESOSCALE MODELS SUCH AS THE WRF SHOW NO QPF ACROSS THE CWA. EARLY THIS MORNING A FEW SHOWERS WERE BEGINNING TO DEVELOP ACROSS CENTRAL KS IN RESPONSE TO WEAK ISENTROPIC LIFT ALOFT. THE HRRR AND NAM MODELS CONTINUE TO SHOW ELEVATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL KS, THEN MOVING EAST-NORTHEAST ACROSS THE NORTHERN HALF OF THE CWA. THEREFORE, I'LL KEEP A SLIGHT RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA THROUGH THE DAY. AT THIS TIME MOST OF THE STORMS LOOK TO BE ELEVATED. IF A SURFACE BASED STORM WERE TO DEVELOP THIS AFTERNOON IT COULD BECOME SEVERE OR STRONG GIVEN MLCAPES OF 2,000 J/KG AND 30 KTS EFFECTIVE SHEAR. HOWEVER, THE WARM TEMPERATURES ALOFT WILL SHOULD LIMIT HAIL SIZE FROM ANY ORGANIZED STORM. HIGHS TODAY WILL BE DEPENDENT ON HOW FAST THE FRONT MOVES NORTH. THE FRONT IS PROGGED TO BE SOUTH OF I-70 BY LATE THIS AFTERNOON. THE SOUTHERN COUNTIES OF THE CWA MAY SEE LOWER TO MID 90S WITH MID TO UPPER 80S ALONG THE I-70 CORRIDOR AND LOWER 80S ALONG THE NE BORDER. TONIGHT, AS THE WARM FRONT MOVES NORTH TO THE NE BORDER. THE BEST ISENTROPIC LIFT WILL OCCUR NORTH OF THE CWA ACROSS NE. I KEPT SLIGHT CHANCE POPS IN THE EXTREME NORTHERN COUNTIES OF THE CWA IN CASE SHOWERS AND STORMS TRY TO BUILD SOUTHWARD TO THE FRONT. ANY COMPLEX OF STORMS THAT DEVELOP ACROSS THE HIGH PLAINS OF NORTHEAST CO AND WESTERN NE SHOULD MOVE EAST ACROSS CENTRAL AND SOUTHERN NE. OVERNIGHT LOWS WILL ONLY DROP BACK TO THE UPPER 60S TO LOWER 70S. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 323 AM CDT TUE JUN 23 2015 TOMORROW THE UPPER RIDGE BEGINS TO PROGRESS EASTWARD WHILE THE QUASIZONAL FLOW ACROSS THE NORTHERN US REMAINS ACTIVE WITH SHORTWAVE ACTIVITY. ALTHOUGH THESE SHORTWAVES WILL TRACK NORTH OF THE AREA THEY WILL LIKELY SEND A FRONT SOUTHWARD ACROSS THE REGION DURING THE DAY THURSDAY, WHICH WOULD PLACE THE FORECAST AREA UNDER THE THERMAL RIDGE AXIS TOMORROW. HIGH TEMPERATURES LOOK TO REACH THE MID TO UPPER 90S WITH THE HIGHEST TEMPERATURES LOCATED IN CENTRAL KS CLOSER TO THE THERMAL RIDGE AHEAD OF THE FRONTAL ZONE. DEWPOINT ARE FORECAST TO BE IN THE UPPER 60S TO LOW 70S CAUSING HEAT INDICES TO REACH THE LOW 100S. ON THURSDAY THE FRONT SLIDES THROUGH NORTHEAST KS BRINGING THE CHANCE FOR SCATTERED THUNDERSTORMS MOST LIKELY DURING PEAK HEATING. DEPENDING ON THE FRONTAL PLACEMENT THERE COULD BE A DECENT TEMPERATURE GRADIENT ACROSS THE AREA WITH THE NORTHERN COUNTIES IN THE 80S AND SOUTHERN COUNTIES IN THE 90S. STORM COVERAGE SHOULD BE DETERMINED BY WHERE THE CAP BREAKS AND IF CONVERGENCE ALONG THE FRONT CAN SUPPLY ENOUGH LIFT. BEHIND THE FRONT THE MID/UPPER LEVEL TROUGH BEGINS TO DIG INTO THE CENTER OF THE COUNTRY. THIS WILL ENHANCE THE LIFT OVER THE FRONTAL ZONE, AND SUPPORT A BETTER CHANCE OF PRECPITITATION THURSDAY NIGHT INTO FRIDAY. NORTHWEST FLOW ALOFT THEN BECOMES MORE ESTABLISHED THROUGH THE REST OF THE WEEK BRINGING COOLER TEMPERATURES INTO THE REGION. ALSO, THE MODELS ARE HINTING AT SHORTWAVES TRACKING OUT OF CANADA AND OVER THE UPPER MIDWEST AND GREAT LAKES REGION BRINGING MORE CHANCE FOR SHOWERS AND STORMS. THIS ACTIVITY APPEARS TO OCCUR LATE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1217 PM CDT TUE JUN 23 2015 TAFS SHOULD REMAIN VFR FOR THE ENTIRE PERIOD. THERE IS A SMALL CHANCE OF AN ISOLATED SHOWER OR THUNDERSTORM NEAR THE TERMINALS BUT FOR THE MOST PART SHOULD STAY TO THE NORTH. CONFIDENCE IN A STORM HAPPENING NEAR THE TAF SITES IS LOW. MOST TRENDS AND GUIDANCE SUGGESTS THE BEST POTENTIAL REMAINS OFF TO THE NORTH AND NORTHEAST NEAR THE KANSAS/NEBRASKA BORDER. EXPECT WINDS TO VEER TO THE SOUTH BY MORNING. GOOD CONFIDENCE IN THE OVERALL SYNOPTIC SETUP WITH THIS AS WELL AS GENERAL TIME FRAMES. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARGAN LONG TERM...SANDERS AVIATION...DRAKE
Hazardous weather outlook, Jun 23, 4:17 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 417 AM CDT TUE JUN 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-240930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 417 AM CDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 70 TODAY. SOME OF THE THUNDERSTORMS ALONG THE NEBRASKA BORDER MAY BE STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. MINOR FLOODING OF THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO PERSIST THROUGH END OF THE WEEK. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 23, 12:01 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 4 NNE BREMEN 39.95N 96.75W
06/23/2015 E1.00 INCH MARSHALL KS TRAINED SPOTTER
&&
BDRAKESpecial weather statement, Jun 23, 1:03 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CDT TUE JUN 23 2015
KSZ011-012-024-231845-
JACKSON-NEMAHA-BROWN-
103 PM CDT TUE JUN 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...
SOUTHWESTERN BROWN AND NORTHERN JACKSON COUNTIES UNTIL 145 PM CDT...
AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS...MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLTON...HORTON...WETMORE...WHITING...NETAWAKA...GOFF AND KICKAPOO
RESERVATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3966 9540 3965 9556 3942 9557 3959 9604
3978 9594
TIME...MOT...LOC 1803Z 289DEG 27KT 3966 9591Local storm report, Jun 23, 1:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL HOLLENBURG 39.98N 96.99W
06/23/2015 E1.00 INCH WASHINGTON KS PUBLIC
QUARTER SIZE STONES MIXED WITH A LOT OF PEA SIZE STONES.
&&
CRAVENLocal storm report, Jun 23, 1:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
124 PM CDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL HOLLENBURG 39.98N 96.99W
06/23/2015 E1.75 INCH WASHINGTON KS PUBLIC
&&
JJOHNSONLocal storm report, Jun 23, 1:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 4 NNE HANOVER 39.95N 96.85W
06/23/2015 M1.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
CRAVENSpecial weather statement, Jun 23, 1:50 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT TUE JUN 23 2015
KSZ011-012-024-026-231930-
JACKSON-JEFFERSON-NEMAHA-BROWN-
150 PM CDT TUE JUN 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA...SOUTHWESTERN
BROWN...NORTHEASTERN JACKSON AND NORTHWESTERN JEFFERSON COUNTIES
UNTIL 230 PM CDT...
AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. THESE STORMS ARE ALSO PRODUCING HEAVY RAINFALL WITH
SOME LOCATIONS RECEIVING AROUND 2 TO 3 INCHES IN AN HOUR.
LOCATIONS IMPACTED INCLUDE...
HOLTON...SENECA...HORTON...CENTRALIA...WETMORE...WHITING...CORNING...
NETAWAKA...GOFF...KICKAPOO RESERVATION AND WOODLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3966 9548 3965 9556 3942 9557 3942 9544
3932 9549 3974 9620 3995 9616
TIME...MOT...LOC 1848Z 293DEG 30KT 3972 9589The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:34 AM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jun 23, 10:22 AM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 23, 11:03 AM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Jun 23, 11:45 AM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| Jun 23, 11:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 22 min |
| Jun 23, 12:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 46 min |
| Jun 23, 12:40 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| Jun 23, 12:43 PM CDT | Areal Flood Advisory | TOP | Marshall, Washington | 2 hr |
| Jun 23, 1:03 PM CDT | Special Weather Statement | TOP | Jackson | 42 min |
| Jun 23, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 57 min |
| Jun 23, 1:25 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 23, 1:50 PM CDT | Special Weather Statement | TOP | Nemaha | 40 min |
| Jun 23, 2:08 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Marshall, Nemaha | 3 hr |
| Jun 23, 2:41 PM CDT | Special Weather Statement | TOP | Brown | 19 min |
| Jun 23, 5:26 PM CDT | Areal Flood Warning | TOP | Marshall, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.